North Dakota, 2024

Tornado in North Dakota, July 5 to 8, 2024

July 5 to 8, 2024 · NWS BIS · 14 events in 10 counties and zones

A deep low pressure system loitered over the Northern Plains and Upper Midwest for multiple days, producing many funnel clouds over western and central North Dakota over a four day period. One funnel touched down, becoming a tornado, in Mountrail County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A deep low pressure system loitered over the Northern Plains and Upper Midwest for multiple days, producing many funnel clouds over western and central North Dakota over a four day period. One funnel touched down, becoming a tornado, in Mountrail County. The touchdown occurred on a farmstead where multiple campers were parked. One camper was rolled, causing significant damage. In addition, a small grain bin had its roof torn off. The tornado then proceeded into an open field before dissipating. Based on the damage done the tornado was rated EF-1, with winds estimated at 90 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 5, 11:38 AM CST, 1 hour 7 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms (30 to 60%) are again expected today across western and central North Dakota. This activity will be of the "hit or miss" variety, with localized areas possibly seeing heavy rainfall again.
  • Daily chances (30 to 60%) for showers and thunderstorms continue through the weekend.
  • A gradual warming and drying trend is expected for next week.
Area forecast discussion, Jul 5, 11:38 AM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1238 PM CDT Fri Jul 5 2024

.KEY MESSAGES...

- Scattered showers and thunderstorms (30 to 60%) are again
  expected today across western and central North Dakota. This
  activity will be of the "hit or miss" variety, with localized
  areas possibly seeing heavy rainfall again.

- Daily chances (30 to 60%) for showers and thunderstorms
  continue through the weekend.

- A gradual warming and drying trend is expected for next week.

&&

.UPDATE...
Issued at 1230 PM CDT Fri Jul 5 2024

Fair weather cumulus continues to develop as we warm early this
afternoon. We are still expecting some showers and storms this
afternoon, but coverage will be a bit more sparse than
yesterday. CAMs suggest that denser coverage may come this
evening as the next subtle wave moves in. Modest ridging during
the afternoon will likely keep most of the early convection
isolated.

UPDATE
Issued at 923 AM CDT Fri Jul 5 2024

No major changes were needed for this update. Just blended in
the latest observations to the going forecast.

UPDATE
Issued at 614 AM CDT Fri Jul 5 2024

The forecast for this morning remains on track. Updated POPs and
sky cover based on latest imagery and trends.

&&

.DISCUSSION...
Issued at 400 AM CDT Fri Jul 5 2024

Currently, S/WV trough/mid level low continues to slowly push
off to the east, now over the Western Great Lakes region. Weak
north/northwest flow aloft over the Northern Plains, ahead of a
S/WV mid level ridge to our northwest. Within the flow, a
subtle mid level impulse is moving south/southeast across my
eastern counties, contributing to maintaining elevated cloud
cover and resulting in some radar returns. Elsewhere, mostly
clear conditions along and west of Highway 83, with some low
clouds trying to develop into the Turtle Mountain region.

For today, active flow aloft continues, with the weak S/WV
ridge moving southeast across the region, followed by a well
defined S/WV impulse developing into eastern Montana during the
day. Decent instability will be present today though with more
subtle forcing compared to yesterday, but again expect to see
scattered shower and thunderstorm development as we warm. Shear
remain minimal so the threat for severe is very low if anything.
With similar PWATs and weak flow aloft, will have to monitor for
heavy rainfall potential again with slow moving convection and
possible training of storms. Showers and isolated storms will
continue into tonight as the aforementioned wave develops
slowly southeast into the Dakotas.

The remainder of the weekend will be similar to today, with
multiple embedded waves moving across the region within a
broader quasi-stationary trough aloft.

Strong upper level ridging over the western CONUS will slowly
nudge eastward through next week, but may be delayed a bit
compared to earlier NBM and ensemble blends. We remain in a
north/northwest flow pattern both Monday and Tuesday, and any
wave within the flow aloft could fire off diurnally driven
convection either day. NBM came in dry, and will not deviate
from this, just wanted to mention this possibility as we won't
start to lose our moisture until the ridge gets closer.
Temperatures are still favored to slowly warm through next week,
finally approaching seasonal normal values (low/mid 80s) by the
middle of the week. Once the ridge moves into the Rockies mid to
late next week, temperatures are favored to be above normal and
the weather will be mainly dry.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1230 PM CDT Fri Jul 5 2024

VFR conditions are generally expected at all sites through the
period. However, we will see some isolated to scattered showers
and storms develop later this afternoon and into the evening.
These will be very hit and miss so we only included vicinity
mention for KXWA, KDIK, and KBIS for now. There is less
confidence in precip coverage farther east and north. If a
stronger storm can move directly overhead, there may be brief
MVFR visibilities and gusty/erratic winds. Finally, ceilings
over KMOT currently are right on the border of VFR/MVFR
categories but these cloud bases should lift over the next hour
or two with more daytime heating.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...ZH
DISCUSSION...NH
AVIATION...ZH
Hazardous weather outlook, Jul 5, 11:39 AM CST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1239 PM CDT Fri Jul 5 2024

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-061745-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1239 PM CDT Fri Jul 5 2024 /1139 AM MDT Fri Jul 5 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected today and tonight. While
severe weather is not expected, some storms may produce locally
heavy rainfall and frequent lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Minot AFB radar (KMBX), 164 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

13 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Williams

When
July 5, 12:45 PM CST to 12:47 PM CST
Where
Williams County, 13.86 mi SE of Wheelock
Reported by
Public
Coordinates
48.150, -103.050

Funnel Cloud, Stark

When
July 5, 3:05 PM MST to 3:06 PM MST
Where
Stark County, 3.51 mi NW of (Dik)dickinson Muni
Reported by
Emergency Manager
Coordinates
46.830, -102.860

Funnel Cloud, McLean

When
July 5, 6:05 PM CST to 6:08 PM CST
Where
McLean County, 0.46 mi E of Raub
Reported by
Public
Coordinates
47.750, -102.040

Funnel Cloud, Ward

When
July 5, 7:28 PM CST to 7:30 PM CST
Where
Ward County, 5.93 mi ENE of Ryder
Reported by
Public
Coordinates
47.950, -101.550

Funnel Cloud, Wells

When
July 6, 11:00 AM CST to 11:20 AM CST
Where
Wells County, 1.16 mi SW of Chaseley
Reported by
Public
Coordinates
47.440, -99.820

Funnel Cloud, Foster

When
July 6, 12:15 PM CST to 12:20 PM CST
Where
Foster County, 0.83 mi SE of Barlow
Reported by
Public
Coordinates
47.560, -99.140

Funnel Cloud, Foster

When
July 6, 12:30 PM CST to 12:34 PM CST
Where
Foster County, 6.25 mi WNW of Carrington Arpt
Reported by
Mesonet
Coordinates
47.490, -99.270

Funnel Cloud, Mountrail

When
July 6, 1:50 PM CST to 1:53 PM CST
Where
Mountrail County, 1.15 mi SE of Ross
Reported by
Public
Coordinates
48.310, -102.510

Funnel Cloud, McKenzie

When
July 6, 1:44 PM MST to 1:48 PM MST
Where
McKenzie County, 11.06 mi S of Rawson
Reported by
Other Federal Agency
Coordinates
47.660, -103.540

Tornado, Mountrail

When
July 6, 4:06 PM CST to 4:13 PM CST
Where
Mountrail County, 3.83 mi WNW of Belden to 2.75 mi WNW of Belden
Rating
EF1
Path length
1.22 mi
Path width
75 yd
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
48.180, -102.420

The tornado touched down at a farmstead where multiple campers were parked. One camper was overturned and destroyed, and a small metal grain bin had its roof torn off. The tornado then proceeded into an open field with no other structures impacted. Based on the damage done the tornado was rated EF-1, with winds estimated to be approximately 90 MPH.

Funnel Cloud, McLean

When
July 6, 4:13 PM CST to 4:17 PM CST
Where
McLean County, 5.55 mi S of Riverdale
Reported by
Mesonet
Coordinates
47.420, -101.380

Funnel Cloud, Dunn

When
July 6, 3:48 PM MST to 3:51 PM MST
Where
Dunn County, 14.1 mi NNE of Killdeer
Reported by
Park/Forest Service
Coordinates
47.570, -102.710

Funnel Cloud, Grant

When
July 7, 2:30 PM MST to 2:33 PM MST
Where
Grant County, 2.82 mi SE of Freda
Reported by
Public
Coordinates
46.320, -101.130

Funnel Cloud, Wells

When
July 8, 2:45 PM CST to 2:48 PM CST
Where
Wells County, 1.86 mi W of Harvey
Reported by
Emergency Manager
Coordinates
47.770, -99.940

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2024Every state in 2024This day in weather historyThe tornado archive for North Dakota, 2024Warnings in North Dakota, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203338, 1203339, 1203340, 1203341, 1203342, 1203343, 1203344, 1203346, 1203345, 1203350, 1203351, 1203347, 1203352, 1203353.